Modulation of HERG potassium channels by extracellular magnesium and quinidine.J Cardiovasc Pharmacol. 1999 Feb; 33(2):181-5.JC
Torsades de pointes is a polymorphic ventricular arrhythmia resulting from congenital or drug-induced (acquired) QT prolongation. Pharmacologic suppression of repolarizing potassium currents is one mechanism causing the acquired long QT (LQT) syndrome. Recent studies have linked mutations in a gene encoding a potassium channel subunit (HERG) to the LQT syndrome. Clinical experience indicates that intravenous magnesium sulfate is effective in reversing torsades de pointes, but the molecular basis of this effect is not understood. This study was designed to investigate the effects of extracellular magnesium (Mg2+) on HERG potassium currents. HERG potassium channels were expressed in Xenopus oocytes and in a human cell line and were examined by voltage-clamp methods. Extracellular Mg2+ (0.3-10 mM) caused a concentration-dependent shift in the membrane-potential dependence of HERG channel opening, causing a reduction in K+ current. This effect was much greater than that observed in another human delayed rectifier K+ channel, hKv1.5, suggesting a specific interaction with the HERG channel. Quinidine is an antiarrhythmic drug that also causes torsades de pointes under certain conditions. Quinidine (3 microM) inhibited HERG currents expressed in oocytes by 32.1 +/- 3.2% (n = 5), whereas 1 microM quinidine inhibited HERG currents in tsA201 cells by 75.8 +/- 2.4% (n = 12). Increasing extracellular Mg2+ did not relieve the inhibition by quinidine, but caused additional suppression. These results indicate that extracellular Mg2+ exerts a direct action on HERG potassium channels, resulting in suppression of outward repolarizing potassium current. It is concluded that modulation of this important K+ current is not the mechanism by which intravenous magnesium terminates drug-induced LQT and torsades de pointes. Potent suppression of HERG channel current by quinidine, compared with that of I(Ks) and I(Na), is a likely contributor to torsades de pointes arrhythmias.